Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 35, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 29, 2001, 2:05 PM MDT for Weld County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 29, 2001, 2:05 PM MDT (20:05 UTC)
- Expired
- May 29, 2001, 2:45 PM MDT
- In force
- 40 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 90 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 1916 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 292005 SVRDEN COC123-292045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 205 PM MDT TUE MAY 29 2001 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL WELD COUNTY IN NORTHEAST COLORADO * UNTIL 245 PM MDT * AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF PAWNEE BUTTES...OR ABOUT 33 MILES NORTH OF FORT MORGAN...MOVING SOUTHEAST AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...NEW RAYMER...PAWNEE BUTTES AND STONEHAM. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4086 10409 4056 10404 4058 10361 4085 10360 KLEYLA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:55 AM MDT, 10 hours 10 minutes earlier.
Area forecast discussion, May 29, 3:55 AM MDT, 10 hours 10 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 355 AM MDT TUE MAY 29 2001 SHORT TERM DISCUSSION: CURRENT RADAR STILL SHOWING ECHOES OVER NORTHEAST COLORADO...APPARENTLY SUPPORTED BY UNSTABLE AIRMASS AND JUST ENOUGH UPWARD FORCING/OUTFLOW BOUNDARY INTERACTION TO KEEP STUFF GOING. NIGHT HAVE TO MENTION ISOLATED SHOWERS IN SOME SPOTS EARLY THIS MORNING. THEN WE COULD SEE ANOTHER REPEAT OF STORMS THIS AFTERNOON AS SOME SUNSHINE EXPECTED TO HELP DESTABILIZE ATMOSPHERE. IN ADDITION...WATER VAPOR LOOP SHOWS UPPER LEVEL TROF MOVING SLOWLY TOWARD THE AREA. AT THIS RATE...EXPECT SOME FORCING TO STILL BE OVER NORTHEAST COLORADO DURING MAX HEATING. FORECAST SOUNDINGS SUGGEST CAPES IN THE 1300-2000 J/KG RANGE BY 21Z SO ANOTHER SHOT OF SEVERE STORMS WITH HAIL AND DOWNBURST WINDS MAIN THREATS. WIND SHEAR IS EVEN WEAKER THAN YESTERDAY AND LOW LEVEL WINDS ALSO WEAK SO RISK OF TORNADIC ACTIVITY RATHER LOW. WITH THE WEAKER STEERING FLOW AND SATURATED GROUNDS IN SOME AREAS...WE WILL HAVE TO WATCH OUT FOR LOCALLY HEAVY RAINFALL AND FLOODING PROBLEMS. LOCATION OF BOUNDARIES FOR BETTER CONVERGENCE AND CONVECTIVE INITIATION THIS AFTERNOON ARE NEARLY IMPOSSIBLE AT THIS EARLY HOUR WITH ALL THE CONVECTION LAST NIGHT DISTURBING THE WIND FIELDS. SOME CONCERN THAT ATMOSPHERE HAS BEEN WORKED OVER FROM LAST NIGHT SO CANT BOOST POPS UP MUCH HIGHER THAN THEY ALREADY ARE. LONG TERM DISCUSSION: MODELS HAVE QUITE THE DISPARITY SHORT TERM ABOUT SHORT WAVE MOVEMENTS AND TIMING OF HIGH PRESSURE SURGE ACROSS THE EASTERN PLAINS. EVEN SO...WE SHOULD GET A PUSH ACROSS NORTHEAST COLORADO THIS EVENING AS BACK EDGE OF WEAK TROF TIMED TO MOVE ACROSS BY MIDNIGHT. UPSLOPE IS MUCH STRONGER IN NGM BUT ENOUGH NORTHERLY FLOW AND MOISTURE IN THE OTHER MODELS TO EVEN KEEP SOME POPS THROUGH THE NIGHT. BOUNDARY LAYER COOLS ENOUGH FOR WEDNESDAY THAT A CAP IS FORECAST AROUND 700 MB. THUS...WILL CUT BACK POPS ESPECIALLY OVER THE PLAINS ON WEDNESDAY. NO CHANGES TO EXTENDED. BARJENBRUCH .DEN...NONE.
In the hours before
Special weather statement, May 29, 10:45 AM MDT, 3 hours 20 minutes before
COZ030>051-292000- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1045 AM MDT TUE MAY 29 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: AN UPPER LEVEL LOW PRESSURE SYSTEM ACROSS SOUTHEAST COLORADO WILL CONTINUE MOVING TO THE EAST WITH SOME WEAK SUBSIDENCE NOTED ALOFT. HOWEVER...WITH AMPLE HEATING EXPECTED AND SUFFICIENT LOW LEVEL MOISTURE AVAILABLE...THE ATMOSPHERE WILL BECOME VERY UNSTABLE AGAIN THIS AFTERNOON. SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED IN THE MOUNTAINS AND STORMS WILL ALSO BEGIN TO DEVELOP OVER THE PLAINS EARLY THIS AFTERNOON. THE MID LEVEL FLOW IS WEAKER TODAY WHILE THE SHEAR PROFILE IS NOT AS FAVORABLE FOR TORNADIC STORMS. THE MAIN SEVERE THREAT WILL BE VERY HEAVY RAIN AND HAIL UP TO 1.00 INCHES IN DIAMETER. FURTHER EAST...ACROSS EASTERN ELBERT...LINCOLN AND WASHINGTON COUNTIES...THE LOW LEVEL MOISTURE AND SHEAR IS A LITTLE BETTER SO HAIL UP TO 2 INCHES IN DIAMETER COULD FALL. ACROSS THE FAR NORTHEAST PLAINS...STORMS WILL FORM LATER THIS AFTERNOON AS SURFACE HEATING WILL BE A BIT DELAYED WITH CLOUD COVER THIS MORNING. SPOTTER ACTIVAT/ION MAY BE NEED THIS AFTERNOON...MAINLY EAST OF THE URBAN COORIDOR. SWE
Local storm report, May 29, 12:07 PM MDT, 1 hour 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1210 AM MDT WED MAY 29 2001 CORRECTION
...PRELIMINARY STORM REPORT FOR MAY 28 2001...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM 7 N BAILEY CO 1.50 INCH HAIL
05/28/01 PARK
0455 PM LAKEWOOD CO 1.00 INCH HAIL
05/28/01 JEFFERSON
0510 PM WHEAT RIDGE CO 1.00 INCH HAIL
05/28/01 JEFFERSON
0514 PM 2 NW DENVER CO 0.75 INCH HAIL
05/28/01 DENVER
0515 PM 2 NW DENVER CO 1.12 INCH HAIL
05/28/01 DENVER
0520 PM WHEAT RIDGE CO 0.88 INCH HAIL
05/28/01 JEFFERSON
0526 PM 5 NW BENNETT CO TORNADO
05/28/01 ADAMS REPORTED BY PILOT
LASTED UNTIL 0537 PM
0550 PM 10 NE WATKINS CO 1.00 INCH HAIL
05/28/01 ADAMS
0600 PM 8 N BENNETT CO 1.00 INCH HAIL
05/28/01 ADAMS
0615 PM 10 NE WATKINS CO 0.75 INCH HAIL
05/28/01 ADAMS
0622 PM 11 SW KEENSEBURG CO 1.00 INCH HAIL
05/28/01 WELD
0640 PM WHEAT RIDGE CO 0.75 INCH HAIL
05/28/01 JEFFERSON
0640 PM 12 W PUNKIN CENTER CO 0.88 INCH HAIL
05/28/01 LINCOLN
0712 PM DENVER INTL AIRPORT CO TSTM WIND G58 MPH
05/28/01 DENVER
0719 PM 2 W ELIZABETH CO 0.75 INCH HAIL
05/28/01 ELBERT
0730 PM 2 E ELIZABETH CO 1.75 INCH HAIL
05/28/01 ELBERT
0730 PM 3 SE BRIGHTON CO 0.88 INCH HAIL
05/28/01 ADAMS
0730 PM 12 W PUNKIN CENTER CO 0.88 INCH HAIL
05/28/01 LINCOLN
0740 PM 10 NE WATKINS CO TSTM WIND G60 MPH
05/28/01 ADAMS ESTIMATED
0800 PM 15 SE ROGGEN CO 0.75 INCH HAIL
05/28/01 WELD
0830 PM 8 S RUSH CO TORNADO
05/28/01 LINCOLN REPORTED BY LAW
ENFORCEMENT
1001 PM 9 NW PUNKIN CENTER CO 0.75 INCH HAIL
05/28/01 ELBERT
1030 PM 9 SW HUGO CO 1.75 INCH HAIL
05/28/01 LINCOLN 6-10 INCHES DEEP
1116 PM 2 SW HUGO CO WIND DAMAGE
05/28/01 LINCOLN SEVERAL LARGE
TREE LIMBS BROKEN
1131 PM HUGO CO 1.00 INCH HAIL
05/28/01 LINCOLN
BURROUGHSThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:00 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 45 min |
| May 28, 6:15 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 45 min |
| May 28, 6:15 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 30 min |
| May 28, 6:48 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 42 min |
| May 28, 6:56 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 34 min |
| May 28, 7:30 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 30 min |
| May 28, 7:32 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 28 min |
| May 28, 8:21 PM MDT | Tornado Warning | BOU | Lincoln | 39 min |
| May 28, 8:55 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 50 min |
| May 28, 8:59 PM MDT | Tornado Warning | BOU | Lincoln | 31 min |
| May 28, 9:35 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 40 min |
| May 28, 9:51 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 39 min |
| May 28, 10:17 PM MDT | Tornado Warning | BOU | Lincoln | 28 min |
| May 28, 10:29 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 31 min |
| May 28, 10:45 PM MDT | Tornado Warning | BOU | Lincoln | 30 min |
| May 28, 11:16 PM MDT | Tornado Warning | BOU | Lincoln | 29 min |
| May 28, 11:45 PM MDT | Tornado Warning | BOU | Lincoln | 30 min |
| May 29, 2:42 PM MDT | Tornado Warning | BOU | Lincoln | 33 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.